Alert archive / Hawaii / Flash Flood Watches in 2021

Flash Flood Watch 2, NWS Honolulu, HI

January 24, 20214 counties in Hawaii

NWS Honolulu, HI issued this flash flood watch at Jan 24, 2021, 8:46 AM HST for 4 counties in Hawaii. It took effect at Jan 24, 2021, 6:00 PM HST. It was in force for 45 hr.

The area

The counties it named.

The facts

Issued
Jan 24, 2021, 8:46 AM HST (18:46 UTC)
In effect from
Jan 24, 2021, 6:00 PM HST
Expired
Jan 26, 2021, 3:22 PM HST
In force
45 hr
Issued by
NWS Honolulu, HI
Flood severity
None

Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 38 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 6.8 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2021-01-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1068 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2021-01-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1068 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
764 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

549 
WGHW60 PHFO 241846
FFAHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Honolulu HI
846 AM HST Sun Jan 24 2021

HIZ023>028-250900-
/O.NEW.PHFO.FF.A.0002.210125T0400Z-210127T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kona-South Big Island-Big Island North and East-Kohala-Big Island
Interior-Big Island Summits-
846 AM HST Sun Jan 24 2021

...FLASH FLOOD WATCH IN EFFECT FROM 6 PM HST THIS EVENING THROUGH 
TUESDAY AFTERNOON...

The National Weather Service in Honolulu has issued a

* Flash Flood Watch for the Big Island.

* From 6 PM HST this evening through Tuesday afternoon

* Abundant moisture moving in from the southeast will bring the 
  threat of flash flooding tonight through Tuesday afternoon for the 
  Big Island. The greatest areas of risk will be over windward and 
  mountain areas, especially the Hilo, Puna and Kau districts.

* Flood prone roads and other low lying areas may be closed due to 
  elevated runoff and overflowing streams. Urban areas may receive 
  more significant flooding and property damage due to rapid runoff.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take action if a Flash Flood Warning is issued. If 
you experience heavy rain or rising waters, head to higher ground 
immediately.

A Flash Flood Watch means that conditions are favorable for flash 
flooding. Flash Flooding is LIFE THREATENING. Do not cross fast 
flowing water in your vehicle or on foot.

&&

$$

KINO
5 follow-up statements
363 
WGHW60 PHFO 250638
FFAHFO

Flood Watch
National Weather Service Honolulu HI
838 PM HST Sun Jan 24 2021

HIZ023>028-251445-
/O.CON.PHFO.FF.A.0002.000000T0000Z-210127T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kona-South Big Island-Big Island North and East-Kohala-Big Island
Interior-Big Island Summits-
838 PM HST Sun Jan 24 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY AFTERNOON...

The Flash Flood Watch continues for

* The Big Island.

* Through Tuesday afternoon

* Abundant moisture moving in from the southeast will bring the 
  threat of flash flooding tonight through Tuesday afternoon for the 
  Big Island. The greatest areas of risk will be over the east side 
  of the island, including the Hilo, Puna and Kau districts.

* Flood prone roads and other low lying areas may be closed due to 
  elevated runoff and overflowing streams. Urban areas may receive 
  more significant flooding and property damage due to rapid runoff.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take action if a Flash Flood Warning is issued. If 
you experience heavy rain or rising waters, head to higher ground 
immediately.

A Flash Flood Watch means that conditions are favorable for flash 
flooding. Flash Flooding is LIFE THREATENING. Do not cross fast 
flowing water in your vehicle or on foot.

&&

$$

DONALDSON
084 
WGHW60 PHFO 251315
FFAHFO

Flood Watch
National Weather Service Honolulu HI
315 AM HST Mon Jan 25 2021

HIZ023>028-260400-
/O.CON.PHFO.FF.A.0002.000000T0000Z-210127T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kona-South Big Island-Big Island North and East-Kohala-Big Island
Interior-Big Island Summits-
315 AM HST Mon Jan 25 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY AFTERNOON...

The Flash Flood Watch continues for

* The Big Island.

* Through Tuesday afternoon

* Thick clouds moving in from the southeast are producing heavy rain 
  over the Big Island of Hawaii. There will be a threat of flash 
  flooding through Tuesday afternoon for the Big Island. The highest 
  threat will be for the east side of the island, including the 
  Hilo, Puna and Kau districts.

* Flood prone roads and other low lying areas may be closed due to 
  elevated runoff and overflowing streams. Urban areas may receive 
  more significant flooding and property damage due to rapid runoff.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take action if a Flash Flood Warning is issued. If 
you experience heavy rain or rising waters, head to higher ground 
immediately.

A Flash Flood Watch means that conditions are favorable for flash 
flooding. Flash Flooding is LIFE THREATENING. Do not cross fast 
flowing water in your vehicle or on foot.

&&

$$

DONALDSON
826 
WGHW60 PHFO 260036
FFAHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Honolulu HI
236 PM HST Mon Jan 25 2021

...FLASH FLOOD WATCH FOR ALL HAWAIIAN ISLANDS THROUGH TUESDAY...

HIZ001>022-261430-
/O.EXA.PHFO.FF.A.0002.000000T0000Z-210127T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains-Oahu South Shore-
Waianae Coast-Oahu North Shore-Oahu Koolau-Olomana-Central Oahu-
Waianae Mountains-Molokai Windward-Molokai Leeward-Lanai Makai-Lanai
Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-Maui Central
Valley-Windward Haleakala-Leeward Haleakala-Haleakala Summit-
236 PM HST Mon Jan 25 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY AFTERNOON...

The National Weather Service in Honolulu has expanded the

* Flash Flood Watch to include Molokai, Kauai, Maui, Lanai, Niihau, 
  Oahu and Kahoolawe.

* Through Tuesday afternoon

* Deep moisture within an unstable east to southeast flow will 
  produce a threat for flash flooding through Tuesday. While the 
  primary flood threat will be over windward slopes, all areas of 
  the state may experience flash flooding.

* Flood prone roads and other low lying areas may be closed due to 
  elevated runoff and overflowing streams. Urban areas may receive 
  more significant flooding and property damage due to rapid runoff.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take action if a Flash Flood Warning is issued. If 
you experience heavy rain or rising waters, head to higher ground 
immediately.

A Flash Flood Watch means that conditions are favorable for flash 
flooding. Flash Flooding is LIFE THREATENING. Do not cross fast 
flowing water in your vehicle or on foot.

&&

$$

HIZ023>028-261430-
/O.CON.PHFO.FF.A.0002.000000T0000Z-210127T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kona-South Big Island-Big Island North and East-Kohala-Big Island
Interior-Big Island Summits-
236 PM HST Mon Jan 25 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY AFTERNOON...

The Flash Flood Watch continues for

* The Big Island.

* Through Tuesday afternoon

* Deep moisture within an unstable east to southeast flow will 
  produce a threat for flash flooding through Tuesday. While the 
  primary flood threat will be over windward slopes, all areas of 
  may experience flash flooding. Soils in the Kau, Puna, and Hilo 
  Districts are saturated from recent heavy rainfall, and any 
  additional heavy showers could lead to rapid flash flooding.

* Flood prone roads and other low lying areas may be closed due to 
  elevated runoff and overflowing streams. Urban areas may receive 
  more significant flooding and property damage due to rapid runoff.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take action if a Flash Flood Warning is issued. If 
you experience heavy rain or rising waters, head to higher ground 
immediately.

A Flash Flood Watch means that conditions are favorable for flash 
flooding. Flash Flooding is LIFE THREATENING. Do not cross fast 
flowing water in your vehicle or on foot.

&&

$$

WROE
817 
WGHW60 PHFO 261347
FFAHFO

Flood Watch
National Weather Service Honolulu HI
347 AM HST Tue Jan 26 2021

...FLASH FLOOD WATCH FOR ALL HAWAIIAN ISLANDS THROUGH THIS 
AFTERNOON...

HIZ001>028-270400-
/O.CON.PHFO.FF.A.0002.000000T0000Z-210127T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains-Oahu South Shore-
Waianae Coast-Oahu North Shore-Oahu Koolau-Olomana-Central Oahu-
Waianae Mountains-Molokai Windward-Molokai Leeward-Lanai Makai-Lanai
Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-Maui Central
Valley-Windward Haleakala-Leeward Haleakala-Haleakala Summit-Kona-
South Big Island-Big Island North and East-Kohala-Big Island
Interior-Big Island Summits-
347 AM HST Tue Jan 26 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS AFTERNOON...

The Flash Flood Watch continues for

* Molokai, Kauai, Maui, Lanai, Niihau, the Big Island, Oahu and 
  Kahoolawe.

* Through this afternoon

* Deep moisture within an unstable easterly flow will produce 
  elevated threats for flash flooding today. While the primary flood 
  threat will be over windward and mountain slopes, all areas of the 
  state may experience flash flooding.

* Flood prone roads and other low lying areas may be closed due to 
  elevated runoff and overflowing streams. Urban areas may receive 
  more significant flooding and property damage due to rapid runoff.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take action if a Flash Flood Warning is issued. If 
you experience heavy rain or rising waters, head to higher ground 
immediately.

A Flash Flood Watch means that conditions are favorable for flash 
flooding. Flash Flooding is LIFE THREATENING. Do not cross fast 
flowing water in your vehicle or on foot.

&&

$$

RCB
943 
WGHW60 PHFO 270122
FFAHFO

Flood Watch
National Weather Service Honolulu HI
322 PM HST Tue Jan 26 2021

HIZ001>028-270230-
/O.CAN.PHFO.FF.A.0002.000000T0000Z-210127T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains-Oahu South Shore-
Waianae Coast-Oahu North Shore-Oahu Koolau-Olomana-Central Oahu-
Waianae Mountains-Molokai Windward-Molokai Leeward-Lanai Makai-Lanai
Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-Maui Central
Valley-Windward Haleakala-Leeward Haleakala-Haleakala Summit-Kona-
South Big Island-Big Island North and East-Kohala-Big Island
Interior-Big Island Summits-
322 PM HST Tue Jan 26 2021

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for Molokai, Kauai, Maui, Lanai, Niihau, the 
Big Island, Oahu and Kahoolawe has been cancelled.

Though a few heavy showers may briefly pass over windward areas 
tonight, conditions are slowly becoming more stable, and flooding is 
no longer expected to pose a threat.

$$

WROE

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood watch went out at Jan 24, 3:51 AM HST, 4 hours 55 minutes earlier.

Area forecast discussion, Jan 24, 3:51 AM HST, 4 hours 55 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
351 AM HST Sun Jan 24 2021

.SYNOPSIS...
Strong high pressure northeast of the area will maintain locally
strong trade winds over the islands through much of the coming
week. Windward areas will remain rather rainy. Rainfall will
likely become more widespread tonight through Wednesday as a low
aloft deepens northwest of the area.

&&

.DISCUSSION...
A strong 1041 mb high far north of the area is producing locally
strong northeast to east trade winds over the main Hawaiian
Islands. Windward areas have broken low clouds, while leeward
areas have partly cloudy skies. Radars show numerous showers
moving over windward areas with some of these showers spreading
leeward on the smaller islands. These conditions will continue
through the day today

The global models show a northwest to southeast trough aloft
deepening west of the islands over the next few days. This trough
will destabilize the atmosphere over the islands. The trough will
also cause the low level flow to veer out of the southeast and
bring very moist air towards the islands. Increased rainfall is
likely starting tonight, especially over the Big Island of
Hawaii. The global models disagree on how much of the moisture
will move over the islands, so there is quite a bit of uncertainty
in how widespread and heavy the rainfall will be.

The global models show the trough aloft lifting northwest starting
Wednesday night as a ridge aloft builds over the area from the
north. The atmosphere over the islands will become more stable and
the moist air will move away to the west. That should bring a
decrease in rainfall for the second half of the week, with showers
focused over mainly windward areas.

&&

.AVIATION...
A strong high pressure system far north of the islands will
maintain locally windy east to southeast winds through Monday.
Scattered to numerous rain showers remain in the forecast today
with the highest shower coverage developing over mountains and
along east facing slopes. Expect brief periods of MVFR conditions
in showers along the eastern slopes of most islands, extending
into the southeastern slopes of the Big Island.

AIRMET SIERRA remains in effect for Tempo Mountain Obscuration above
2500 feet along north through east sections of Oahu and Kauai due
to MVFR ceilings in showers.

AIRMET TANGO remains in effect for Moderate Turbulence below 8000
feet over and immediately southwest through northwest of all
island mountains.

&&

.MARINE...
Strong east-southeast winds associated with high pressure will
continue over the Hawaiian waters through the upcoming week. Rough
conditions with seas at and above the Small Craft Advisory level
of 10 ft will be the result across exposed waters.

Surf along east facing shores will remain rough due to the
aforementioned strong onshore winds locally and upstream across
the eastern Pacific driving large seas through the area. The
advisory in place will continue through much of the week.

Surf along north and west facing shores will steadily lower
through Monday as the northwest swell eases. Heights should dip
below advisory levels for all exposed north and west facing shores
by tonight. Large scale pattern change across the Pacific
featuring a blocking pattern setting up east of the Date Line will
translate to an end to the active period that began in the second
half of December. Surf will respond and drop well below the
January average Monday through midweek (near flat levels except
for areas exposed to trade wind energy).

For the long range, guidance shows the current storm developing
off the coast of Japan tracking northward tonight through
Wednesday across the far western Pacific to the western
Aleutians/Bering Sea. Wave models reflect this and show small,
long-period energy arriving through the day Thursday out of the
west-northwest, then trending up out of the northwest Friday and
Friday night. Large errors typically associated with these sources
lead to low forecast confidence.

Surf along south facing shores will trend up Tuesday through
midweek, as an out-of-season Tasman source arrives. Nearshore
PacIOOS buoy at Samoa reflected this source moving through 24 to
48 hrs ago, which increases confidence locally. Surf should drop
and return to normal levels through the second half of the week.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Winter Weather Watch until late Tuesday night for the summits of
Mauna Loa and Mauna Kea on the Big Island of Hawaii.

High Surf Advisory until 6 PM today for north and west facing
shores of Niihau, Kauai, Oahu and Molokai and north facing shores
of Maui.

High Surf Advisory until 6 PM Sunday for west facing shores of
the Big Island.

High Surf Advisory until 6 PM Monday for east facing shores of
Kauai, Oahu, Molokai, Maui and the Big Island of Hawaii.

Small Craft Advisory until 6 PM Wednesday for all Hawaiian
waters.

&&

DISCUSSION...Donaldson
AVIATION...Bohlin
MARINE...Gibbs

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 24, 3:09 AM HSTWinter Storm WatchHFOHawaii12 hr

Nearby

Flash Flood Watches in Hawaii, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.